Article Text

PDF
Case reports of atypical (second generation) antipsychotic overdose in adolescents
  1. R Nagaruru Venkata,
  2. J Vaswani
  1. Paediatric Department, Royal Gwent Hospital, Newport, UK

Abstract

Introduction Atypical (second generation) antipsychotics are increasingly being used in psychiatry, due to better efficacy and side effect profile. Reports of intentional overdose with these drugs in adolescents are rare. Cardiovascular toxicity was common with first generation (older) antipsychotic medications, but less common with second generation antipsychotic medications.

Aim To describe various presentations and cardiovascular system effects of atypical antipsychotic overdose in adolescents.

Methods Retrospective study of case notes of adolescents admitted to paediatric ward with atypical antipsychotic overdose.

Description We report three adolescents who presented to our hospital during a single month with an overdose of atypical antipsychotics, which had been prescribed to family members or friends.

  • 1) 15 year old male presented with agitation, dystonia, constricted pupils and a GCS fluctuating between 6 to 11. ECG showed sinus tachycardia, ST depression and tall T-waves. History of Olanzapine overdose was revealed retrospectively (Olanzapine level - 373 mcg/ml).

  • 2) 15 year old female with a history of Clozapine overdose presented with a GCS of 8 along with hyper-salivation. She had tachycardia, hypotension and prolonged QTc interval.

  • 3) 13 year old girl with Quetiapine overdose presented with a GCS of 14 and prolonged QTc interval on ECG.

Results All patients needed High Dependency Care to monitor for potential cardio-respiratory problems. Their baseline blood tests were normal. They responded well to supportive treatment and made a full recovery.

Summary All 3 adolescents with atypical antipsychotic overdose presented with depressed consciousness and ECG changes. Other signs included agitation and pupillary constriction with Olanzapine (mimicking Opioid overdose) and hyper-salivation with Clozapine. All had normal blood tests and made a complete recovery within 48 hours.

Conclusions With increasing access to atypical antipsychotics, overdose with these medications should be considered in the differential diagnosis of children presenting with unexplained sedation and electrocardiographic changes. Olanzapine should be thought in addition to opioid and alpha 2 adrenergic agonists overdose in patients with depressed mental status and miosis.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.